Coffee ground emesis is when an individual has episodes of vomiting that resembles coffee grounds. During these episodes, the fluid the individual brings up will be dark brown or black. It will have a granular consistency much like coffee grounds. This type of vomiting is usually the result of bleeding into the stomach.
There are various reasons why an individual may experience coffee ground emesis. The most common cause is usually an ulcer in the stomach or the upper part of the small intestine. An ulcer that bleeds can leak blood into the stomach, causing nausea. As the gastric juices mix with the blood, it can cause the blood to turn from red to dark brown.
Cancer of the stomach or liver disease caused by alcoholism can also produce this symptom in some cases. A severe inflammation of the lining of the stomach can may cause some bleeding and vomiting. These conditions can be very serious, so any person who has coffee ground emesis should be evaluated by a doctor as soon as possible.
If an individual continues to vomit dark brown blood, he will probably be admitted to the hospital. A small plastic tube may be inserted through one nostril and threaded down the throat and into the stomach. This nasogastric tube will then be connected to a suction device, which will suck the blood from the stomach to help prevent further episodes of vomiting.
The only way to know for sure what is causing dark brown vomit is to have an endoscopy. During this procedure, the individual will be lightly sedated. He will lie flat on his back, and the doctor will pass a scope down the throat and into the stomach. The scope contains a light and a camera that allows the doctor to see the inside of the stomach.
As the doctor looks inside the stomach, he should be able to see any abnormalities of the lining. If an ulcer is present and bleeding, the doctor can cauterize it to stop the bleeding. He can also take tissue samples from the stomach to test for infection or cancer. If the bleeding in the stomach has been stopped, the nasogastric tube will be removed.
Once the cause of the vomiting is found, treatment can be prescribed. An individual who has a bleeding ulcer will probably be prescribed medication to decrease the amount of acid the stomach produces. He will also be cautioned to avoid NSAIDS or non-steroidal anti-inflammatory drugs. These over-the-counter pain pills can erode the lining of the stomach in some cases and cause bleeding.